- June 21, 2017
- Posted by: Keith Graves
- Category: Cannabis, Drug Trends, Officer Safety, Opiates, Pharmaceutical Fraud, Pharmaceutical Investigations, Uncategorized
Fentanyl is Now Being Found in Marijuana
Officials in Hamilton County, Ohio have been finding samples of marijuana laced with the deadly drug fentanyl. To read more about fentanyl, you can read my prior blog posts here. Fentanyl has been found in cocaine, heroin, fake pharmaceutical pills, methamphetamine, bath salts and spice. There has been anecdotal accounts of fentanyl being found in marijuana, but this is the first confirmation of it occurring. The Hamilton County Coroner said at a news conference, “Essentially, the message we’ve tried to get out there, is if you are using any form of street drugs, count on them having some form of synthetic opioid mixed in.”
The New York Times recently culled through data from state health departments and county medical examiners and coroners, predicting there were between 59,000 and 65,000 drug deaths in 2016.
What This New Fentanyl Threat Means to Law Enforcement
Officers are falling ill from fentanyl exposure at an alarming rate. A harrowing incident occurred in East Liverpool, Ohio. Officer Green had searched a vehicle that he suspected had just been involved in a drug deal. Officer Green had worn latex gloves and a mask while searching the car. When he was back at the station, a colleague noticed that Officer Green had a white powder on his uniform. Officer Green brushed off the powder, but collapsed a short time later. EMS was called and four doses of Naloxone were delivered. He told local newspaper The Morning Journal: “I started talking weird. I slowly felt my body shutting down. “I could hear them talking, but I couldn’t respond. I was in total shock. ‘No way I’m overdosing,’ I thought.”
A few months ago in Northern California, officers responding to a man down call were exposed to some type of synthetic opiate. The officers had been dispatched to a man passed out behind the wheel of a car. They arrived quickly and found the suspect unresponsive and with slow and shallow breathing. The officers tried to rouse him without success. The officers located a container with suspected heroin as well as several opiate pills that appeared to be common pharmaceutical schedule II drugs. After opening the container, the officers became light-headed, dizzy, and had jitters and shortness of breath. These are symptoms of fentanyl exposure.
In September 2016, an 11-man SWAT team entering a house in Hartford, Connecticut were exposed to fentanyl after the drug became airborne. The team had no prior knowledge the suspects had fentanyl in the home. When the SWAT team entered the house, the suspects were repacking the drug for sale. For some undetermined reason the fentanyl became airborne during the raid. The 11 officers walked through a cloud of fentanyl and within a short time began developing symptoms. The symptoms included dizziness, headaches, nausea and sore throats. The entire team was taken to the hospital for observations and all recovered from the exposure.
Lastly, in Atlantic County, New Jersey, Detective Dan Kallen and colleagues were searching a home in August 2016when they found a box full of drug paraphernalia, along with a bag of white powder. Kallen and Detective Eric Price opened the bag and performed a field test to determine what it was. A small amount became airborne as Kallen closed up the bag, he said. Suddenly, both detectives became ill. “It hit us like a ton of bricks,” Kallen, 40, said. “It became very difficult to breathe. Our hearts were racing. We were nauseous, close to blacking out. “I felt like, ‘Holy crap, I’m going to die right now,’” Kallen said.
Officers need to be aware that fentanyl can be found in any street drug they encounter and is often found in pill form that looks identical to legitimate pharmaceuticals. Officers should immediately cease field testing any drug in the field. To learn more about fentanyl safety, take our online fentanyl safety course.